Common Drug-Supplement Interactions

by Dr. Julian Whitaker
Filed Under: Supplement Safety, Nutritional Support
Last Reviewed 02/17/2014

Common Drug-Supplement Interactions

Based on questions I receive from my patients and readers, one of the biggest supplement safety concerns is about supplement interactions, or vitamin interactions, with prescription drugs.

Although drug-drug interactions are well-documented, drug-supplement interactions are not. Why? Because there aren’t very many. Drug interactions with food are more common than with vitamins and minerals!

However, there are some nutrients that you do need to be careful with.  

Supplement Interactions to Avoid

Vitamin K

Potential supplement interactions: Coumadin (warfarin)

Vitamin K, which is required for normal blood clotting, counters the anticoagulant activity of the blood-thinning drug Coumadin (warfarin), making the drug less effective.

The conventional recommendation for people taking Coumadin is to go easy on broccoli, greens and other vitamin  K–rich foods and to avoid supplements that contain vitamin K.

However, this caveat is no longer set in stone.

Recent research suggests that because vitamin K also escorts calcium into the bone and out of the soft tissues, deficiencies—which are common in people on Coumadin—can have disastrous effects on health and specifically increases risk of arterial disease and osteoporosis.

A modest amount of supplemental vitamin K2 (45 mcg per day of the MK-7 form of vitamin K2) may protect against these adverse effects. Talk to your doctor about this, and take K2/Coumadin only under the care of a physician who can keep close tabs on INR. If you are on Coumadin or another blood thinner, do not take vitamin K on your own.

Minerals

Potential supplement interactions: tetracycline (Achromycin, Sumycin, Tetracyn); high-powered antibiotics called quinolones (Cipro, Floxin, Levaquin, etc.); thyroid medications

Some minerals can bind to tetracycline or high-powered antibiotics called quinolones and prevent them from being properly absorbed. Calcium is the mineral most likely to be problematic. This is why some antibiotics come with label warnings to avoid taking them with milk or dairy products.

Calcium and other minerals also have been reported to interfere with absorption of thyroid medications. To minimize any possible interaction between minerals and drugs, take supplements at least two hours before or after you take the drug.

Fiber

Potential supplement interactions: digoxin (Lanoxin); diabetes medications; depression medications; seizure medications

Fiber, whether in food or supplemental form, can interfere with drug absorption as well. One such drug is digoxin, a heart medication. (Although recent research suggests that fiber’s effects on this drug are minimal, I recommend heeding this warning until this is clarified by further studies.) Fiber may also affect medications used to treat diabetes, depression and seizures.

This is more a diet than a supplement issue, but it’s worth being aware of. To sidestep this potential complication, simply take these drugs separately from a high-fiber meal or fiber supplement.

Soy

Potential supplement interactions: thyroid function and medications

There is some evidence that soy may adversely affect thyroid function. Although the amount of soy isoflavones in supplements is small compared to what you’d get in a soy-rich diet, I would suggest that, if you have thyroid issues, you have your thyroid hormone levels monitored periodically.

If levels fall below normal, consider reducing or eliminating soy from your diet and supplement regimen. Also, be aware that taking thyroid medication at the same time as soy foods or soy supplements may decrease the drug’s absorption, so avoid taking the two together.

St. John’s Wort

Potential supplement interactions: Coumadin (warfarin); theophylline (Theodur); digoxin (Lanoxin); migraine drugs in the triptan family (Imitrex, Amerge and Maxalt); oral contraceptives; anti-rejection transplant drugs; protease inhibitors; non-nucleoside reverse transcriptase inhibitors

This herb, which is used to treat mild to moderate depression, increases the activity of detoxifying enzymes in the liver that metabolize certain prescription drugs, thereby speeding their breakdown and lessening their therapeutic effects. For this reason, St. John’s wort should never be taken with Coumadin, the asthma drug theophylline, the heart drug digoxin or migraine drugs in the triptan family.

St. John’s wort may also lower blood levels of oral contraceptives and increase the risk of pregnancy.

Other medications that may be affected by St. John’s wort include two classes of drugs used to treat AIDS (protease inhibitors and non-nucleoside reverse transcriptase inhibitors) and anti-rejection drugs taken by transplant patients. Additional drugs are periodically added to this list.

To be on the safe side, I recommend that you avoid St. John’s wort until you’ve thoroughly investigated potential supplement interactions with any prescription drugs you’re taking.

Other Drug-Supplement Interaction Concerns

Additive effects. Just as you should never mix alcohol with barbiturates (they both affect the central nervous system), I would not recommend taking natural anxiety relievers such as kava with prescription tranquilizers like Xanax. If you’re on Prozac or another SSRI antidepressant, do not take 5HTP because they both raise serotonin levels.

There is also speculation that the mild blood-thinning effects of ginkgo, feverfew and other herbs as well as high-dose vitamin E and fish oil may increase the actions of Coumadin. In fact, if you’re taking Coumadin, heed all supplement label warnings.

Nutritional deficiencies. If you are taking any prescription or over-the-counter drugs, you need to be aware that the drugs may be leaching your body of essential nutrients. It is imperative that you replace lost nutrients.

Finally, keep in mind that in the event of an adverse drug-supplement interaction, the culprit is usually the drug, as it is far more pharmacologically active than the supplement. When patients at Whitaker Wellness experience any  interaction between drug and supplement, we generally discontinue the drug and stick with the supplement. It’s usually just as effective and immeasurably safer.

More Dr. Whitaker Advice on Nutritional Support

Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Whitaker!